Sudden mysterious spreading of old bald spot (scar)!?
May 20, 2009 7:16 PM   Subscribe

I'm a healthy 26 year old female, who suddenly has a spreading bald spot from an old chemical burn. I haven't found much googling and I'll see a dr. in about a month.

About four years ago I got two chemical burns from a home perm. Both let to coin sized bald spots. The dime sized one grew back white, and the quarter sized one grew sparse white hairs. A year or two later I stopped taking birth control and the big spot on my cowlick fell out completely. A year after that I became pregnant and white hair filled the spot. After the baby's birth (I was on the mini-pill and nursing) the hair fell out again.

I stopped taking the mini-pill about two or three months ago. Today I looked in the mirror and noticed that since I looked a few months ago, the spot has TRIPLED in size. Why is it spreading? It makes sense that pregnancy hormones could cause new hair growth, and that the end of those hormones would make the new hair fall out. I can't imagine why it's spreading. A friend has suggested stress. I wonder if the edge hairs are being pulled out when I brush my hair, but that doesn't add up.

What can I do? The baby is almost one and I am considering weaning him so I can try rogaine. I've looked into surgery and that would cost at least $4000. Going back on the pill, or having another baby right now are off the table.

Any ideas?
posted by debbie_ann to Health & Fitness (13 answers total)
 
Someone I know suffered from some pretty bad bald spots on her head when she was a kid. The doctors told her and her mother that they would probably never grow back. This was in the early 1950s and while I can't recall the actual reason she started to get bald spots, I do recall it had something to do with the war.

This persons mother decided not to give up and used an old home remedy she heard about where she rubbed the balding girls own urine into her hair. It was, as you can imagine, quite gross but she grew the hair back and still has it to this day.

Does this actually work? I'm skeptical myself, but this person swears by it. Will it work for you? I don't know. Would I try it myself were I in your shoes? Only if I had no other option. And it is in that spirit that I relate this anecdote. Give it a try if all else fails. At worst, you have a stinky head that shampoo will fix after several washes. At best, your bald spot grows hair back.
posted by Effigy2000 at 8:47 PM on May 20, 2009


Per Effigy2000's comment, urea is found in many "medicinal" shampoos and so you could probably get the benefits of that treatment without the ... detriments.
posted by dhartung at 9:05 PM on May 20, 2009


One of the treatments balding men use is Nizoral shampoo. I believe it can be bought over the counter. You might want to look it up to see if it is okay for women to use, but I believe it is fairly innocuous. Some info here two thirds of the way down.
posted by P.o.B. at 9:55 PM on May 20, 2009


I would suggest seeing a dermatologist. Your hair loss could be alopecia, of which there are different types including ones that are related to chemical burns. And there are treatments such as steroid creams, injections, etc. But don't guess and fool around with it. See a dermatologist.
posted by gfrobe at 1:35 AM on May 21, 2009


FWIW, Rogaine is 'approved by the AAP for use in breastfeeding mothers.'
posted by kmennie at 3:26 AM on May 21, 2009


I'd just like to chime in and say that you are beautiful, bald spots or not.

I think it is a shame that people in my culture feel that femininity has something to do with long hair.

I guess what I'm saying is that an alternative option to using Rogaine is just to accept yourself the way you are, to know that real beauty ALWAYS comes from the inside and has NOTHING to do with the way you look.

Obviously, though, healthy hair doesn't generally just fall out. Perhaps a yoga class, or meditation class can help with the stress. Also, when I am having health issues, the first thing I examine is my diet. Perhaps you are not getting enough of some vital nutrient? I'm not a nutritionist, but are you getting enough vitamin E? How are you B vitamin levels? What about selenium? Iodine? How balanced are your fatty acids?
posted by satori_movement at 8:12 AM on May 21, 2009


P.o.B.: "One of the treatments balding men use is Nizoral shampoo. I believe it can be bought over the counter. You might want to look it up to see if it is okay for women to use, but I believe it is fairly innocuous. Some info here two thirds of the way down."

I don't know anything about Nizoral for hair loss, but I use it for dandruff and I'm a woman. It was recommended by my derm.
posted by radioamy at 8:38 AM on May 21, 2009


Here's a link to a page on pregnancy and hair loss which might begin to explain some things or inform your surmises. It might be that the chemical burns are exacerbating a problem that might have happened anyway. But the best answers will come from your dermatologist or ObGyn.
posted by firstdrop at 8:56 AM on May 21, 2009


i have alopecia every ten years or so. i get a half dollar-sized spot behind my right ear and about an inch above the hair line (at the collar). i never notice that it's coming out, and can't honestly say if it's a drawn-out process or if it all happens at once. it's pretty well hidden on its own except when i'm outside & the wind blows. in my case, it grows back on its own, but it takes a while. i went to a dermatologist one time because when i showed my doctor she freaked out & insisted i go. the dermatologist gave me cortisone injections (one dose but injected into a dozen or so places within the bald spot), which pinched & bled like hell. not surprisingly, after a while my hair grew back.

so ... cortisone *might* work, but of course that's a dermatologist's call.
posted by msconduct at 9:31 AM on May 21, 2009


I called the pharmacy, and interestingly oral minoxidil is considered safe for pregnancy and breastfeeding. However, because it is cosmetic and not necessary for survival, topical minoxidil isn't. However, topical would enter the bloodstream significantly less than oral....probably making it much safer. Basically, she said it's up to me.
posted by debbie_ann at 4:34 PM on May 21, 2009


Oh she also recommended B vitamin.
posted by debbie_ann at 4:35 PM on May 21, 2009


Motherisk can tell you in great detail about topical Rogaine's danger, if any, to a nursing 1yo. Very nice, very helpful, and full of mind-at-ease-putting info. If there is anything out there known about a drug and nursing, they know it. (Note phone numbers at top right of page.)
posted by kmennie at 4:43 PM on May 22, 2009


Problem solved. I saw a dermatologist who looked at my head for two seconds and said "Alopecia areata" The rest of the story is just a series of coincidences. I've been getting subcutaneous steroid injections and suddenly half of my bald spot is growing new hair!
posted by debbie_ann at 5:58 AM on July 14, 2009


« Older Travel San Antonio   |   Minding the gap year... Newer »
This thread is closed to new comments.